Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS State College, PA

July 11, 2019Dauphin County, Lancaster County, Lebanon County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 11, 2019, 3:18 PM EDT for Dauphin County, Lancaster County, Lebanon County, Pennsylvania. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2019, 3:18 PM EDT (19:18 UTC)
Expired
Jul 11, 2019, 6:15 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Dauphin County, PA, Lancaster County, PA, Lebanon County, PA

The radar

The State College radar (KCCX), 151 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:45 PM EDTFLASH FLOOD1 Wsw Buffalo Springs, PAWATER ACROSS STATE ROUTE 419.
Jul 11, 5:00 PM EDTFLASH FLOOD1 Se Richland, PAROADS CLOSED DUE TO FLOODING IN RICHLAND BORO.
Jul 11, 5:00 PM EDTFLASH FLOOD2 Se Miners Village, PAFLOODING AT CAMP SHAND IN CORNWALL. ENTRANCE TO PARK IMPASSABLE DUE TO FLOODING.
Jul 11, 5:37 PM EDTHEAVY RAIN 3.6Schaefferstown, PA12-HOUR RAINFALL. PERSONAL WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 87 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WGUS51 KCTP 111918
FFWCTP
PAC043-071-075-112215-
/O.NEW.KCTP.FF.W.0014.190711T1918Z-190711T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
318 PM EDT Thu Jul 11 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northwestern Lancaster County in south central Pennsylvania...
  Southeastern Dauphin County in south central Pennsylvania...
  Southeastern Lebanon County in south central Pennsylvania...

* Until 615 PM EDT.

* At 316 PM EDT, Doppler radar indicated repeated development of 
  thunderstorms producing persistent heavy rain across the warned 
  area. Up to two inches of rain has already fallen. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Elizabethtown, Middletown, Cornwall, Denver, Newmanstown, Lebanon
  South, Richland, Brickerville, Schaefferstown, Royalton, Quentin,
  Timber Hills, Mount Gretna Heights, Lawn, Kleinfeltersville,
  Reinholds, Schoeneck, Penryn, Mount Gretna and Three Mile Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4026 7607 4011 7670 4013 7674 4017 7675
      4019 7679 4037 7623

$$

Banghoff
1 follow-up statement
492 
WGUS71 KCTP 112110
FFSCTP

Flash Flood Statement
National Weather Service State College PA
510 PM EDT Thu Jul 11 2019

PAC043-071-075-112215-
/O.CON.KCTP.FF.W.0014.000000T0000Z-190711T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-Dauphin PA-Lebanon PA-
510 PM EDT Thu Jul 11 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
NORTHWESTERN LANCASTER...SOUTHEASTERN DAUPHIN AND SOUTHEASTERN
LEBANON COUNTIES...

At 0500 PM EDT, local law enforcement reported flash flooding in 
south Lebanon County and northern Lancaster County. Up to three 
inches of rain has already fallen. Flash flooding is already 
occurring in Cornwall and Shaefferstown.

Some locations that will experience flooding include... 
Elizabethtown, Middletown, Cornwall, Denver, Newmanstown, Lebanon 
South, Richland, Brickerville, Schaefferstown, Royalton, Quentin, 
Timber Hills, Mount Gretna Heights, Lawn, Kleinfeltersville, 
Reinholds, Schoeneck, Penryn, Mount Gretna and Three Mile Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4026 7607 4011 7670 4013 7674 4017 7675
      4019 7679 4037 7623

$$

Colbert

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:36 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 11, 2:36 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service State College PA
236 PM EDT Thu Jul 11 2019

.SYNOPSIS...
A cold front over the Great Lakes will push southeast across
Pennsylvania tonight. Another weak cold front is likely to push
southward through the region over the weekend, then stall out
south of the region. A building upper level ridge is anticipated
over the northeast conus the first half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Situation has evolved into mainly a Flash Flood threat, and
mainly for the Lower Susq as expected. Moderate capes of
1500-2000 J/Kg as per CAMs never really materialized across the
area, as the southeast remained capped through mid afternoon and
cloud cover from widespread numerous heavy rain producing
showers and thunderstorms has curtailed additional warming.
Ambient air mass is extremely wet, and PW over 2" present for
flooding downpours. Slow movement or training of storms will
produce flash flooding verom the South Central Mountains through
the Lower Susq River Valley, where a Flash Flood Watch remains
in effect until late tonight. Two to locally four"+ of rain is
possible, particularly over southern/eastern portions of York
and Lancaster Counties where frontal rains may stall the longest
this evening.

Models track potent shortwave across the region this evening.
However, low level jet and plume of deepest moisture will
already be pushing east of the region by 00Z and most places
will have been worked over by earlier convection, so expect a
significant reduction in showers/thunderstorm coverage by 00z
this evening. Large scale subsidence should overspread the
region late tonight in wake of shortwave, causing any lingering
showers to end. Breaking cloud cover, wet ground and light wind
should promote patchy late night fog.

&&

.SHORT TERM /FRIDAY/...
Much drier and cooler conditions are expected Friday, as
surface ridging and associated drier air mass build into the
region. However, can't rule out a brief shower across the
northern and eastern counties in association with a secondary
shortwave diving across the area. This feature will have little
moisture to work with, so kept POPs between 10-20 percent.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A dying cold front is progged to drop south across the area
Saturday night. Weak large scale forcing, unimpressive pwats and
nighttime fropa all argue for low POPS with the best chance
across the northwest mountains.

The bulk of medium range guidance indicates high pressure and
associated low-pwat air mass will build in Sunday and Monday,
bringing fair and seasonable weather. However, will maintain a
low chance of convection across the southern tier counties
Sunday given the proximity of dying front near the Mason Dixon
Line. Fairly good agreement in a building upper level ridge over
the northeast conus the first half of next week, supporting
temperatures rising above normal. By the middle of next week,
the remnants of tropical system lifting through the Ohio Valley
could potentially impacts parts of the region, so have ramped up
POPS next Wednesday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Numerous/widespread showers and thunderstorms and MVFR
restrictions to develop in advance of a cold front moving in
from the northwest. Activity will linger through late evening as
the front slowly exits the area. Areas of river valley fog
likely Fri morning.

.Outlook...

Thu...Showers/t-storms likely with cold front.

Fri...AM showers/low cigs possible before trending VFR.

Sat...Mainly dry with VFR conditions.

Sun...Isold afternoon SHRA/TSRA west...fair east.

Mon-Tue...No restrictions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM EDT Friday for PAZ036-057-059-
063>066.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...Jung
Hazardous weather outlook, Jul 11, 3:30 AM EDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
330 AM EDT Thu Jul 11 2019

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-056-058-120730-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Schuylkill-
330 AM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible today, mainly
during the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-057-059-063>066-120730-
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
330 AM EDT Thu Jul 11 2019

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
or early evening.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 11, 12:50 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service State College PA
1250 PM EDT Thu Jul 11 2019

PAZ026-034-035-111730-
Bedford PA-Fulton PA-Huntingdon PA-
1250 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
AND FULTON COUNTIES UNTIL 130 PM EDT...

At 1249 PM EDT, Doppler radar indicated a strong thunderstorm near
Everett, moving east at 25 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Breezewood, Clearville, New Enterprise, Everett, Crystal Springs,
Waterfall, Wells Tannery, Fort Littleton, Dudley, Valley-Hi, Saluvia,
Shy Beaver, Trough Creek State Park, Sideling Hill Rest Area, Saxton,
Broad Top City, Three Springs, Saltillo, Woodbury and Defiance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 3990 7843 4014 7852 4025 7831 4025 7829
      4027 7828 4038 7805 4007 7786 4003 7790
TIME...MOT...LOC 1649Z 248DEG 21KT 4008 7829

Banghoff
Special weather statement, Jul 11, 1:34 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service State College PA
134 PM EDT Thu Jul 11 2019

PAZ033-111815-
Somerset PA-
134 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
215 PM EDT...

At 133 PM EDT, Doppler radar indicated a strong thunderstorm near
Ursina, moving east at 20 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Meyersdale, Berlin, Ursina, Mount Davis, Rockwood, Confluence,
Salisbury, Garrett, Addison, Wellersburg, Casselman and Callimont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 3972 7938 3973 7941 3976 7940 3977 7938
      3978 7939 3979 7938 3978 7935 3980 7937
      3982 7937 3985 7942 3990 7940 3996 7887
      3972 7883
TIME...MOT...LOC 1733Z 269DEG 17KT 3974 7932

Banghoff
Special weather statement, Jul 11, 2:10 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service State College PA
210 PM EDT Thu Jul 11 2019

PAZ059-066-111900-
Lancaster PA-Lebanon PA-
210 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 300 PM EDT...

At 210 PM EDT, Doppler radar indicated a strong thunderstorm over
Salunga-Landisville, moving northeast at 25 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Lancaster, Ephrata, Columbia, Lititz, Millersville, Mount Joy, New
Holland, Manheim, East Petersburg, Cornwall, Akron, Myerstown, Leola,
Salunga-Landisville, Denver, Reamstown, Rothsville, Mountville,
Newmanstown and Adamstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3997 7649 4016 7653 4041 7630 4035 7619
      4031 7614 4016 7591
TIME...MOT...LOC 1810Z 242DEG 23KT 4008 7645

Banghoff
Special weather statement, Jul 11, 3:09 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
309 PM EDT Thu Jul 11 2019

PAZ063-112000-
Cumberland PA-
309 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CUMBERLAND COUNTY UNTIL
400 PM EDT...

At 308 PM EDT, Doppler radar indicated a strong thunderstorm over
Carlisle Springs, moving east at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Harrisburg, Carlisle, Lower Allen, Mechanicsburg, Camp Hill, New
Cumberland, Enola, Lemoyne, Plainfield, Schlusser, Boiling Springs,
Wormleysburg, Mount Holly Springs, Shiremanstown, West Fairview, New
Kingstown, Wertzville, Hogestown, Carlisle Springs and Messiah
College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Turn around don't drown.

&&

LAT...LON 4013 7727 4027 7730 4031 7697 4033 7692
      4032 7691 4029 7692 4022 7686 4021 7689
      4023 7690 4020 7693 4019 7691 4019 7693
      4016 7691 4017 7695 4015 7698 4015 7703
      4008 7713
TIME...MOT...LOC 1908Z 257DEG 21KT 4025 7714

Colbert/CE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:07 PM EDTSpecial Weather StatementCTPPotter53 min
Jul 10, 8:12 PM EDTSpecial Weather StatementCTPBedford63 min
Jul 10, 8:39 PM EDTSpecial Weather StatementCTPPotter36 min
Jul 10, 9:34 PM EDTAreal Flood AdvisoryCTPCameron, Clinton116 min
Jul 11, 3:24 AM EDTFlash Flood WatchCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 1 more17 hr
Jul 11, 12:50 PM EDTSpecial Weather StatementCTPFulton40 min
Jul 11, 1:34 PM EDTSpecial Weather StatementCTPSomerset41 min
Jul 11, 2:10 PM EDTSpecial Weather StatementCTPLancaster50 min
Jul 11, 2:17 PM EDTAreal Flood AdvisoryCTPCumberland3 hr
Jul 11, 2:50 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon, York3 hr
Jul 11, 3:09 PM EDTSpecial Weather StatementCTPCumberland51 min
Jul 11, 3:57 PM EDTSpecial Weather StatementCTPLancaster48 min
Jul 11, 4:08 PM EDTSpecial Weather StatementCTPLancaster37 min
Jul 11, 4:43 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 11, 6:25 PM EDTAreal Flood WarningCTPLancaster, Lebanon2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.